Alert archive / Nevada / Wind Advisories in 2023

Wind Advisory 24, NWS Las Vegas, NV

March 14, 20234 counties in Nevada; Inyo County, California

NWS Las Vegas, NV issued this wind advisory at Mar 14, 2023, 1:57 AM PDT for 4 counties in Nevada; Inyo County, California. It took effect at Mar 14, 2023, 11:00 AM PDT. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Mar 14, 2023, 1:57 AM PDT (08:57 UTC)
In effect from
Mar 14, 2023, 11:00 AM PDT
Expired
Mar 15, 2023, 6:20 AM PDT
In force
19 hr
Issued by
NWS Las Vegas, NV

Counties Inyo County, CA, Clark County, NV, Esmeralda County, NV, Lincoln County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 211 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 9.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2023-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2023-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2726 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

816 
WWUS75 KVEF 140857
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
157 AM PDT Tue Mar 14 2023

CAZ522-NVZ014-015-017-141830-
/O.NEW.KVEF.WI.Y.0024.230314T1800Z-230315T1800Z/
Death Valley National Park-Esmeralda and Central Nye County-
Lincoln County-Western Clark and Southern Nye County-
Including Furnace Creek, Stovepipe Wells, Shoshone, Beatty, 
Goldfield, Silver Peak, Dyer, Caliente, Pioche, Panaca, Hiko, 
Alamo, Rachel, Pahrump, Indian Springs, Desert Rock, 
and Amargosa Valley
157 AM PDT Tue Mar 14 2023

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 11 AM PDT
WEDNESDAY...

* WHAT...South winds 20 to 30 mph with gusts 40 to 50 mph 
  expected.

* WHERE...In California, Death Valley National Park. In Nevada, 
  Esmeralda and Central Nye County, Lincoln County and Western 
  Clark and Southern Nye County.

* WHEN...From 11 AM this morning to 11 AM PDT Wednesday.

* IMPACTS...Winds will make driving difficult for
  motorcycles...large trucks...trailers and campers. Gusty winds 
  could blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
3 follow-up statements
287 
WWUS75 KVEF 141753
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1053 AM PDT Tue Mar 14 2023

CAZ522-NVZ014-015-017-151200-
/O.CON.KVEF.WI.Y.0024.230314T1800Z-230315T1800Z/
Death Valley National Park-Esmeralda and Central Nye County-
Lincoln County-Western Clark and Southern Nye County-
Including Furnace Creek, Stovepipe Wells, Shoshone, Beatty, 
Goldfield, Silver Peak, Dyer, Caliente, Pioche, Panaca, Hiko, 
Alamo, Rachel, Pahrump, Indian Springs, Desert Rock, 
and Amargosa Valley
1053 AM PDT Tue Mar 14 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT WEDNESDAY...

* WHAT...South winds 20 to 30 mph with gusts 40 to 50 mph 
  expected.

* WHERE...In California, Death Valley National Park. In Nevada, 
  Esmeralda and Central Nye County, Lincoln County and Western 
  Clark and Southern Nye County.

* WHEN...Until 11 AM PDT Wednesday.

* IMPACTS...Winds will make driving difficult for motorcycles... 
  large trucks...trailers and campers. Gusty winds could blow 
  around unsecured objects.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
326 
WWUS75 KVEF 151126
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
426 AM PDT Wed Mar 15 2023

CAZ522-NVZ014-015-017-151800-
/O.CON.KVEF.WI.Y.0024.000000T0000Z-230315T1800Z/
Death Valley National Park-Esmeralda and Central Nye County-
Lincoln County-Western Clark and Southern Nye County-
Including Furnace Creek, Stovepipe Wells, Shoshone, Beatty, 
Goldfield, Silver Peak, Dyer, Caliente, Pioche, Panaca, Hiko, 
Alamo, Rachel, Pahrump, Indian Springs, Desert Rock, 
and Amargosa Valley
426 AM PDT Wed Mar 15 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT THIS MORNING...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 40 mph.

* WHERE...In California, Death Valley National Park. In Nevada, 
  Esmeralda and Central Nye County, Lincoln County and Western 
  Clark and Southern Nye County.

* WHEN...Until 11 AM PDT this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
955 
WWUS75 KVEF 151320
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
620 AM PDT Wed Mar 15 2023

CAZ522-NVZ014-015-017-151430-
/O.CAN.KVEF.WI.Y.0024.000000T0000Z-230315T1800Z/
Death Valley National Park-Esmeralda and Central Nye County-
Lincoln County-Western Clark and Southern Nye County-
Including Furnace Creek, Stovepipe Wells, Shoshone, Beatty, 
Goldfield, Silver Peak, Dyer, Caliente, Pioche, Panaca, Hiko, 
Alamo, Rachel, Pahrump, Indian Springs, Desert Rock, 
and Amargosa Valley
620 AM PDT Wed Mar 15 2023

...WIND ADVISORY IS CANCELLED...

Wind gusts have subsided below 40 mph across south central Nevada
and Death Valley National Park. Therefore, the wind advisory has
been cancelled.  

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Mar 13, 7:10 PM PDT, 6 hours 47 minutes earlier.

Area forecast discussion, Mar 13, 7:10 PM PDT, 6 hours 47 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
710 PM PDT Mon Mar 13 2023

.SYNOPSIS...Another atmospheric river event will bring widespread
rain and high elevation snow to the southwest states Tuesday and
Wednesday. Breezy winds are also expected Tuesday and Tuesday
night with the incoming system. Dry weather will follow the rest
of the week but additional Pacific moisture will provide chances
for unsettled weather late in the weekend.
&&

.UPDATE...High clouds will begin to stream into the forecast area
tonight ahead of the incoming weather system. Snowfall should begin
to fall on the crest of the Sierra in the early morning hours. The
rest of the forecast area will be overtaken by a steady stream of
cloud cover through the night. The peak of the precipitation should
fall during the day on Tuesday, lasting into the evening. Tonight's
cloud cover should also help moderate temperatures, keeping lows
slightly above normal.
&&

.SHORT TERM...Tonight through Wednesday.

The next atmospheric river event is slated to impact the region late
tonight through Wednesday. Overall, the synoptic expectations have
not changed significantly with a plume of moisture crashing into the
Southwest US tonight and tomorrow. Compared to this past event late
last week, moisture will not be as high with this atmospheric river
however moisture will make it further inland, shift through the area
fairly quickly (as opposed to being stuck in the Sierra), and
forcing will be stronger with the incoming trough. This will result
in more widespread impacts, with minor to isolated moderate impacts
expected across much of the region. Higher impacts are likely in the
Sierra due to snow as WSSI shows major impacts with significant snow
accumulations above 8000ft. A Winter Storm Warning is in effect for
the Sierra and no changes will be made to that headline. There is
the risk for flooding due to snow melt in Sierra and Owens Valley,
however the potential is lower than the previous system last week as
snow levels will be a bit lower, rainfall amounts are lower, and the
lower elevation snow depth/snow water equivalent is not as
impressive. Problem areas from the previous system will be the main
concern as already vulnerable areas may see exacerbated flood
impacts, but will not be issuing a flood watch for this event as
confidence for widespread impactful flooding is low and not expected
at this time.

Issued a Winter Weather Advisory for above 8000ft in the Spring
Mountains for snow impacts Tuesday through Wednesday. Minor to
moderate snow impacts are highlighted on the WSSI as snow
accumulations over 6inches are likely per ensemble probabilities.
Given the snow levels starting around 8000ft, rising to over 9000ft,
then falling to around 7500ft, winter impacts will be limited and
the best chance for impactful snow will be in the higher elevations
and will fluctuate. The probability for moderate and high impacts was
low, so given all of this opted for the advisory over the warning. 1
to 3 inches if possible between 7000ft to 8000ft, mainly Tuesday
night and Wednesday morning when snow levels come back down from
9000ft during the day on Tuesday.

Increasing southwest winds is expected Tuesday and Tuesday night
across the region. The pressure gradient tightens but isn't overly
impressive through the event. Low level wind profiles have 30KT
winds around 850mb and up to 50KT at 700mb, which would mean wind
impacts could be limited to the terrain and abundant clouds and
precipitation would prevent mixing into the higher winds. In
addition, higher ensemble probabilities (60% or greater) for
impactful winds over 40MPH were isolated to the terrain. Based on
all these factors, held off on a wind advisory at this time. Wind
headlines and heightened impacts are possible, especially through
Death valley into southern Nye, the Spring Mountains, and Lincoln
County Tuesday afternoon into the overnight. Winds overall will
diminish on Wednesday when precipitation is most widespread.

.LONG TERM...Thursday through Sunday.

Once the upcoming system exits to the east, an upper level ridge
develops over the western United States Thursday through Saturday.
Given the position of this ridge, low pressure off the west coast of
Canada, and roughly zonal flow into western Mexico, the GFS and
ECMWF IVT indicate that the atmospheric river should be diverted to
the north or the south of the forecast area during that time,
limiting moisture availability for precipitation. The ECMWF suggests
that the AR might be able to reach the southern California coast by
Sunday as the ridge breaks down and is replaced by zonal flow.
Overall, low chances of light precipitation cannot be ruled out
through the end of the week as shortwaves move along the ridging
pattern through the region, especially along higher terrain where
orographic lift is the best. Will continue to watch for
precipitation potential through this time. Temperatures remain below
normal for the middle of March through the end of the week.
&&

.AVIATION...For Harry Reid...Quiet weather will persist until
about 18Z Tuesday. Beginning around 18Z, south southwest winds
gusting around 20 to 25 knots will kick up, persisting until
Wednesday evening. Chances for rain and low ceilings will also
increase around 18Z and linger until midday Wednesday, with the best
chances for ceilings below 3000 feet coming from late Tuesday
evening through mid morning Wednesday. Northerly winds gusting 15 to
20 knots are expected Thursday, with quiet weather likely on Friday.

For the rest of southern Nevada, northwest Arizona and southeast
California...Aside from the usual breezy west winds in the Barstow
area, quiet weather is expected this afternoon. Clouds will begin to
lower and thicken overnight, with precipitation chances reaching the
Sierra and western San Bernardino County Tuesday morning, spreading
areawide through the day, and ending from west to east Wednesday.
Low ceilings and terrain obscuration will be common Tuesday and
Wednesday, as well as south to southwest winds gusting 20 to 30
knots. Northwest to north winds could make it into Esmeralda, north
central Nye, and northern Lincoln counties Wednesday. Northerly
winds are expected Thursday, with the strongest gusts of around 35
knots in the Colorado River Valley. Quiet weather is likely on
Friday.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

UPDATE...Meltzer
SHORT TERM...Nickerson
LONG TERM...Meltzer
AVIATION...Morgan

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Wind Advisories in Nevada, 2023Wind Advisories in California, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.